— Begin quote from “DizzyJ”
I tried taking one aleve 2 days ago and it wrecked my tummy…so no more of that. My neurologist recommended 2 regular aleve in am & 2 in pm. I believe the tablets are 220mg each. I always start low with medicines bc I am so sensitive. I didn’t feel any better dizzy wise after the aleve. Yesterday I went to see my ENT dr bc I have had a stuffy nose from all the blooming trees. He put me back on flonase, which I started yesterday. He said that sinus congestion can cause dizziness and migraine…and migraine can cause sinus swelling. So I think I will stick with the flonase for awhile. I also am curious if it has helped me in the past w dizziness bc I was taking it this winter during a time when I was under incredible stress, way off my anti trigger diet and not sleeping enough. Curiously I had less dizziness then, almost none… and I was surprised. I wonder!!! My ENT also checked my left ear bc I have a full feeling in it with pain if pressing around my ear or on the flat part near the opening. He thinks I have TMJ and said it could cause migraines too. I wonder if my migraines trigger TMJ as well bc I get pain and stiffness in my neck and left shoulder whenever I have an attack…and the the ear starts up. I get more of that than actual head pain. I also have scoliosis with a slight raised left shoulder and my trapezoids on that side are constantly stiff. That could do it too.
Back to the nsaids. As suggested by the ENT, I took a 200mg ibuprofen every 6 hours yesterday (which was only twice, as it was afternoon when I started.) When I got up this AM I was a lil less dizzy but my blood pressure is still low in the AM bc of getting used to starting the nadolol again. So I am not sure what’s the real cause as of now. However, when I close my eyes while standing, I do not feel like I am falling backwards as much as two days ago. I seem to have a more floating feeling in my head, which is different from how I felt before. My dizziness can range from actual head bobbing and a rocking on a boat feeling ( a few days ago, I think the nadolol helps a lot with that. It got rid of it when I was on it before, unless I was triggered hard…like from dental implants, etc) to a milder feeling of disequilibrium. I never feel like I am spinning…just rocking. So, I took 2 of the 200mg ibuprofen this am to see if that would make any difference. So far, I am still feeling floatey…haven’t gone outside yet or on the stairs. Will find out later.
As you mentioned in the depakote post, it might be a good idea to try a different blood pressure medicine. I have never heard of the beta blocker you take, have no idea if it is used for migraines. i know that Verapamil is a calcium channel blocker that is successfully used by a lot of people, sometimes in combo w another medicine. Nadolol is also used, but maybe less often. i personally had success with nadolol for 3 1/2 years. I was put on it bc the two big things i get w migraine attacks are tachycardia (as bad as non-stop160 bpm lying down…whoa!) and dizziness. the first year or so, I took 10 mg in the am and 400mg of magnesium glycinate in the pm (most of the time). That worked really well till I was being triggered a lot more by several things and then upped the dose to 10 mg nadolol twice a day (am & pm), no more magnesium. That has been what I was on for the past 2 1/2 years till I had a problem w my blood pressure going too low (I think from an interaction w lidocaine, but drs aren’t convinced) and was taken off the nadolol cold turkey by a neurologist I will never go to again! I had severe withdrawls and had to start up again after 5 days off. Now I am on day 9 of 10mg nadolol and experiencing the side effects from start up. Hoping my blood pressure will come up a bit more and the tiredness will go away (it did before). However the drs said I should not take more than 10mg. They think 20 is too much for me as I had low bp to begin with. I am just trying to stick it out for a few more days bc the nadolol did work so well before. I’d say I was 90% most of the time. I am also concerned that a different medicine may not control the tachy. Although i have recently heard that magnesium can help with that. Interesting that it helps w migraines too. Once this crazy low bp gets better i will try taking the magnesium again…I hear that it can lower bp a bit. If this dosen’t work my dr wants me to try adding in 12.5 mg zoloft. Keeping my fingers crossed!
— End quote
Thanks for answering my questions in such great detail. We definitely have many things in common, it seems. For example, I have allergies too, and when I’ve been on Nasonex, things seem a little better, I guess b/c the swelling is down a bit and not triggering the migraine mechanism and vice versa. Likewise with the TMJ/fullness in one ear that I believe is having the same triggering effect. I don’t know if you’ve read my first post (“Recently diagnosed with migraine disorder and scared” in General Discussion). It will give you more of an idea how much we have in common.
For example, you write “I wonder if my migraines trigger TMJ as well bc I get pain and stiffness in my neck and left shoulder whenever I have an attack…and the the ear starts up. I get more of that than actual head pain. I also have scoliosis with a slight raised left shoulder and my trapezoids on that side are constantly stiff. That could do it too.” Everything you say here is IDENTICAL to me but on my right side. I get the falling feeling too, except I usually feel like I’m falling forward – and just for a split second.
Similarly, I often get palptiations when the MAV acts up. What is triggering what I don’t know, but I do feel they are related. The visual auras (without headache) that I get when I wake up at night (with my eyes closed) are quite psychedelic and are almost always accompanied by palpitations. Tachycardia was a real problem for me before the beta blocker. I have gone up as high as 160 bpm too. In fact, when I had my stress stress test, it went to 180. Incredible.
The rocking is not something I’ve experienced YET, but with things seemingly getting worse, I don’t doubt I will. Whereas for years, I had just floaty, disequilibrium, off-balance feeling, as well as the occasional falling feeling and veering to the side, I have more motion sensitivity lately, as if sometimes things are moving around me, like when you are sitting in a car that is standing still but it feels as if you are moving when a car next to you moves.
Will you continue taking the ibuprophen for the next few days? I’m wondering if I should continue too, just to see if it tames down the dizzies. I didn’t know that magnesium was helpful as well, but I don’t want to do too much at once without getting the neuro/cardio’s okay.
I filled my propranolol prescription today and am thinking of changing over from the Bystolic. A little nervous about it, so not sure if I’ll start tomorrow, but will when I get my nerve up enough. I am very leery about the beta blockers b/c of my normally, low, low bp too. It would be a dream come true though, if the propranolol or some other beta blocker could take care of the tach/palps as well as the dizziness, as it did for you. If I could get to 90%, like you did on Nadolol without using Ativan, I’d be delighted at this point. I certainly hope it works again for you as well. Keep up the salt and water intake. Please let me know how you do. Btw, do you allow yourself any decaf coffee or tea? I have one or two cups a day – probably a no-no, but it is one of my true joys in life. I used to have the fully caffeinated stuff and much more of it, so I’ve made some attempt to cut down, although maybe not enough …